Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 454, NWS St. Louis, MO

September 8, 2008Clinton County, Madison County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 8, 2008, 7:58 PM CDT for Clinton County, Madison County, Saint Clair County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2008, 7:58 PM CDT (00:58 UTC)
Expired
Sep 8, 2008, 8:45 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Clinton County, IL, Madison County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 7:04 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 090058
SVRLSX
ILC027-119-163-090145-
/O.NEW.KLSX.SV.W.0454.080909T0058Z-080909T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
758 PM CDT MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHEASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS
  NORTHEASTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 845 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  NORTHWEST OF TRENTON...OR 6 MILES NORTHEAST OF LEBANON...AND WAS
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TRENTON...
  HIGHLAND...
  AVISTON...
  ST. ROSE...
  BREESE...
  JAMESTOWN...
  BECKEMEYER...
  CARLYLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3874 8929 3855 8929 3856 8981 3874 8980
TIME...MOT...LOC 0058Z 271DEG 17KT 3865 8972

$$

BYRD
2 follow-up statements
000 
WWUS53 KLSX 090125
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
825 PM CDT MON SEP 8 2008

ILC119-163-090133-
/O.CAN.KLSX.SV.W.0454.000000T0000Z-080909T0145Z/
ST. CLAIR IL-MADISON IL-
823 PM CDT MON SEP 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON AND
NORTHEASTERN ST. CLAIR COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA...SO THE WARNING 
HAS BEEN CANCELLED.

LAT...LON 3856 8960 3874 8960 3874 8929 3865 8929
      3855 8929
TIME...MOT...LOC 0123Z 271DEG 17KT 3869 8955

$$

ILC027-090145-
/O.CON.KLSX.SV.W.0454.000000T0000Z-080909T0145Z/
CLINTON IL-
823 PM CDT MON SEP 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN CLINTON COUNTY...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ST. ROSE...OR 6 MILES NORTH OF BREESE...AND WAS MOVING EAST AT
20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... 
JAMESTOWN AND STOLLETOWN.

LAT...LON 3856 8960 3874 8960 3874 8929 3865 8929
      3855 8929
TIME...MOT...LOC 0123Z 271DEG 17KT 3869 8955

$$

BYRD
000 
WWUS53 KLSX 090145
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
845 PM CDT MON SEP 8 2008

ILC027-090155-
/O.EXP.KLSX.SV.W.0454.000000T0000Z-080909T0145Z/
CLINTON IL-
845 PM CDT MON SEP 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLINTON COUNTY
EXPIRES AT 845 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...SO THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3856 8960 3874 8960 3874 8929 3865 8929
      3855 8929
TIME...MOT...LOC 0125Z 271DEG 17KT 3869 8954

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 6:40 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 8, 6:40 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT MON SEP 8 2008

.DISCUSSION...
/238 PM CDT MON SEP 8 2008/
MAIN CONCERN DEALS WITH CHANCE OF SEVERE WEATHER INTO EARLY EVENING
AND HOW QUICKLY THE RAIN WILL END TONIGHT.  THE NAM/GFS ARE IN
RELATIVELY GOOD AGREEMENT WITH MASS/QPF FIELDS OVER MO/IL THE NEXT
FEW DAYS...SO HAVE USED A BLEND OF THE TWO THROUGH MIDWEEK.

COLD FRONT BISECTED THE CWA AT 19Z...STRETCHING ROUGHLY ALONG A
JEF-SET-3LF LINE AT 19Z. DECENT AMOUNT OF SOLAR INSOLATION HELPED
TEMPERATURES CLIMB INTO THE LOWER 80S TO THE SOUTH EARLIER
TODAY...BUT BAND OF CIRROSTRATUS HAS SLOWED THE WARMING THIS
AFTERNOON. EVEN SO...LATEST OBJECTIVE ANALYSIS INDICATES MLCAPES
ARE IN THE 1000-1500 J/KG RANGE WITH LITTLE CINH LEFT. SATELLITE
IS SHOWING SOME CU ALONG THE FRONT...SO TSRA MAY BEGIN TO DEVELOP
IN THE NEXT FEW HOURS. IF THERE IS DEVELOPMENT...DEEP LAYER SHEAR
ALONG THE FRONT IS IN THE 40-50KT RANGE SO ORGANIZED MULTICELLS
AND PERHAPS A FEW SUPERCELLS ARE POSSBILE BEFORE DIMINISHING THIS
EVENING AS THE FRONT MOVES SOUTH OF THE CWA. JUST HAVE SLIGHT
CHANCE OF SHRA GOING AFTER 06Z ONCE THE SHORTWAVE TROUGH MOVES
EAST OF THE AREA. SUBSIDENCE SETS IN THEREAFTER KEEPING FORECAST
DRY THROUGH WEDNESDAY NIGHT. MAY SEE SOME PATCHY FOG OVER THE NWRN
PART OF THE CWA LATE TONIGHT ONCE SKIES BEGIN TO CLEAR.

NAM/GFS GUIDANCE TEMPERATURES ARE IN REASONABLY GOOD AGREEMENT AND
FOLLOWED CLOSELY.

HAVE FOLLOWED CLOSER TO THE ECWMF FOR LATE WEEK INTO EARLY NEXT WEEK
BECAUSE IT IS SHOWING MUCH BETTER CONINUITY TODAY COMPARED TO THE
GFS.  HAVE KEPT ONGOING CHANCE OF SHRA/TSRA GOING FROM THURSDAY
THROUGH THE WEEKEND AS SERIES OF SHORTWAVES ACTS ON A STALLED
FRONT OVER MO/IL. STILL IS YET TO BE SEEN HOW THE REMNANTS OF
HURRICANE IKE WILL EFFECT THE AREA...BUT CHANCES MAY NEED TO BE
EXTENDED INTO MONDAY DEPENDING HOW QUICKLY IKE GETS PICKED UP BY
TROUGH THAT WILL BE OVER THE CNTRL CONUS THIS WEEKEND.
TEMPERATURES ARE A BLEND OF GOING TEMPERATURES AND GUIDANCE FROM
HPC.

BRITT

&&

.AVIATION...
/636 PM CDT MON SEP 8 2008/
FOR THE 00Z TAFS...
NOT MUCH TIME FOR A DISCUSSION. STRONG TO SEVERE THUNDERSTORMS
HAVE BLOWN UP QUICKLY IN STL AREA IN THE LAST 15 MINS ALONG THE
FRONT. THIS ACTIVITY SHOULD GRADUALLY MOVE ESE WITH MVFR AND IFR
CIGS MOVING INTO STL AREA AROUND 02Z. STRATUS SHOULD PERSIST THRU
THE EVENING ALL SITES THEN GRADUALLY CLEAR FROM NORTH TO SOUTH
OVERNIGHT. EXPECT SCT DIURNAL CU DURING THE DAY ON TUESDAY.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 8, 3:17 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT MON SEP 8 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
317 PM CDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
PARTS OF CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST AND
SOUTH CENTRAL ILLINOIS. A FEW STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS.

PATCHY FOG IS EXPECTED TO DEVELOP LATE TONIGHT OVER PARTS OF
CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Sep 8, 7:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
703 PM CDT MON SEP 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 SSE WORDEN            38.89N  89.82W
09/08/2008  M0.75 INCH       MADISON            IL   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER

&&

EVENT NUMBER LSX0801006

PRZYBYLINSKI
Local storm report, Sep 8, 7:19 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
719 PM CDT MON SEP 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             TROY                    38.73N  89.89W
09/08/2008  E0.75 INCH       MADISON            IL   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED BY SPOTTER IN TROY. LASTED FOR
            2 MINUTES

&&

EVENT NUMBER LSX0801008

PRZYBYLINSKI
Special weather statement, Sep 8, 7:22 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
722 PM CDT MON SEP 8 2008

MOZ063-065-090115-
JEFFERSON MO-ST. LOUIS MO-
722 PM CDT MON SEP 8 2008

AT 722 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTHWEST OF
BYRNES MILL TO WILDWOOD...MOVING EAST AT 21 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...HEAVY
RAIN...AND FREQUENT LIGHTNING AS THEY AFFECT PARKDALE...HOUSE
SPRINGS...BALLWIN...VALLEY PARK...FENTON...HIGH RIDGE AND MURPHY
BETWEEN 722 PM AND 815 PM.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY
MONITOR WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS.

GLASS
Local storm report, Sep 8, 7:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT MON SEP 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             1 NE ST. JACOB          38.73N  89.76W
09/08/2008  M1.50 INCH       MADISON            IL   TRAINED SPOTTER

            HAIL BETWEEN 1.00 INCH AND 1.50 INCH REPORTED BY
            TRAINED SPOTTER 1 MILE NORTHEAST OF ST. JACOB

&&

EVENT NUMBER LSX0801009

PRZYBYLINSKI
Local storm report, Sep 8, 7:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 PM CDT MON SEP 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             HOUSE SPRINGS           38.42N  90.57W
09/08/2008  M0.75 INCH       JEFFERSON          MO   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED BY TRAINED SPOTTER IN HOUSE
            SPRINGS MO

&&

EVENT NUMBER LSX0801010

PRZYBYLINSKI
Local storm report, Sep 8, 7:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT MON SEP 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 WSW HIGHLAND          38.71N  89.76W
09/08/2008  M1.25 INCH       MADISON            IL   TRAINED SPOTTER

            COCORAHS REPORT

&&

EVENT NUMBER LSX0801011

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:12 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison48 min
Sep 8, 7:27 PM CDTSevere Thunderstorm WarningLSXMonroe48 min
Sep 8, 7:40 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery50 min
Sep 8, 7:46 PM CDTTornado WarningLSXMonroe26 min
Sep 9, 4:00 AM CDTDense Fog AdvisoryLSXAdams, Brown, Pike5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.